Alert archive / Kentucky / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 82, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 5, 2025, 8:14 PM EDT for 6 counties in Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2025, 8:14 PM EDT (00:14 UTC)
- Expired
- Apr 5, 2025, 9:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 119 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 7:13 PM EDT | Tornado Watch | SPC | 2 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 401 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:15 PM EDT, 4 hours 59 minutes earlier. Its key messages:
- Multiple rounds of heavy rain and thunderstorms will affect eastern Kentucky through Sunday.
- A much colder air mass arrives behind a cold frontal passage Sunday and lingers until mid-week.
- Frost and/or freezing temperatures are forecast for most places Monday night and Tuesday night.
Area forecast discussion, Apr 5, 3:15 PM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 315 PM EDT Sat Apr 5 2025 .KEY MESSAGES... - Multiple rounds of heavy rain and thunderstorms will affect eastern Kentucky through Sunday. - A much colder air mass arrives behind a cold frontal passage Sunday and lingers until mid-week. - Frost and/or freezing temperatures are forecast for most places Monday night and Tuesday night. && .SHORT TERM...(Late this afternoon through Sunday night) Issued at 315 PM EDT SAT APR 5 2025 A south-southwest to north-northeast oriented differential heating boundary is serving as a quasi-frontal boundary across the center of the forecast area as of early this afternoon. Most of the shower activity today has been along and north/west of this boundary. CAMS indicate isolated to widely scattered shower and thunderstorm activity continuing near and north/west of this boundary, with a marginal threat for strong gusty winds and large hail as well as a minimal tornado threat if any storm can become anchored to the differential heating boundary/front. Upstream convective activity ongoing this afternoon over the Mid-South region will move rapidly east and northeastward through the Tennessee River Valley and southern Kentucky this afternoon and early evening, reaching eastern and southeastern Kentucky by late evening or early in the overnight and bringing a renewed chance for strong to severe storms and heavy rain. WPC with its afternoon issuance has maintained the Excessive Rainfall Outlook from this morning, with a Moderate Risk in western and northwestern parts of the forecast area and a Slight Risk for much of the rest of the forecast area. Additionally, the SPC has kept much of the western half of the forecast area in a Slight Risk, with damaging winds and large hail the primary threats, but an isolated tornado or two cannot be ruled out. The more recent HRRR runs depict the QLCS over the Mid-South region currently moving rapidly east and impacting southern parts of the forecast area later this evening into the overnight. Widespread shower and thunderstorm activity is expected through much of the day Sunday, but with the risks for severe weather and excessive rainfall diminishing through the day as the slow-moving cold front crosses the area. A much cooler air mass moves into the region behind the cold front Sunday, but clouds and some showers will hang on through much of Sunday night as the upper trough will still remain just upstream of the forecast area. .LONG TERM...(Monday through Saturday) Issued at 315 PM EDT SAT APR 5 2025 The upper low to the north finally crosses the area Monday and pushes another cold front across the area late in the day or Monday night, with cold rain showers or possibly snow showers in the far eastern upslope areas possible where an increase in low- level moisture should occur. Clouds gradually diminish late Monday night into Tuesday morning from northwest to southeast. Mid level height rises and sfc high pressure are expected to dominate for Tuesday into Wednesday. The main concern as this high builds and ushers in colder and drier air is the threat for widespread frost and below freezing temperatures for both Monday night to early Tuesday, and again Tuesday night to early on Wednesday as the growing season begins across eastern KY. This high slips east of the area to begin the second half of the week with an upper level trough/upper low developing and extending from the Great Lakes into the Southeast. This combined with multiple disturbances and a sfc low tracking north of the area will bring a return of unsettled weather from late Wednesday night or early Thursday through Friday. Overall, temperatures will be below normal for Monday to Wednesday, with temperatures peaking about 15 to 20 degrees below normal behind the secondary front for Tuesday. Highs are generally expected to be near normal for Wednesday through the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 130 PM EDT SAT APR 5 2025 Showers and a few thunderstorms will be primarily limited to areas from KJKL west through this afternoon. VFR conditions will prevail except for reductions to MVFR or IFR conditions within this shower/storm activity. Widespread deterioration to MVFR and lower conditions is expected between ~02z and 06z as widespread showers and storms move into the region, and this activity will prevail through the remainder of the TAF period at all terminals as a cold front moves very slowly across the area. Gusty southwest winds can be expected this afternoon in the warm sector, with sustained winds around 10 kts with gusts to around 20 kts primarily at KSME and KLOZ, but also possibly developing at least briefly at KJKL and KSJS. After sunset, winds will begin to diminish with the loss of daytime heating, but gusty and erratic winds can be expected with any thunderstorms overnight. Winds will transition to northwesterly with the passage of a cold front late tonight into Sunday, but sustained winds will likely remain at 10 kts or less. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday morning for KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && SHORT TERM...CMC LONG TERM...CMC/JP AVIATION...CMC
Hazardous weather outlook, Apr 5, 7:37 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 737 PM EDT Sat Apr 5 2025 KYZ044-050>052-058>060-087-088-104-106>113-115-117>120-062345- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Perry-Leslie-Letcher-Martin-Pike- 737 PM EDT Sat Apr 5 2025 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Thunderstorms are possible at times and will likely bring heavy rainfall, especially this evening and tonight, posing a threat of flooding. In addition, some thunderstorms through tonight could become severe, with damaging wind gusts the primary hazard. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Thunderstorms are possible at times on Sunday, and could produce heavy rainfall. This will pose a threat of flooding. Some of these thunderstorms could be strong to severe, with strong to damaging wind gusts the primary hazard. Frost and/or freezing temperatures are forecast for Monday night into Tuesday morning, and again Tuesday night into Wednesday morning. Thunderstorms are possible again Thursday evening through Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. KYZ068-069-079-080-083>086-114-116-062345- Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Owsley- Clay- 737 PM EDT Sat Apr 5 2025 ...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... ...TORNADO WATCH 126 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Thunderstorms are possible at times on Sunday, and could produce heavy rainfall. This will pose a threat of flooding. Some of these thunderstorms could be strong to severe, with strong to damaging wind gusts the primary hazard. Frost and/or freezing temperatures are forecast for Monday night into Tuesday morning, and again Tuesday night into Wednesday morning. Thunderstorms are possible again Thursday evening through Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any storm damage reports to NWS Jackson this evening. JKL
In the hours before
Local storm report, Apr 5, 5:09 PM EDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
509 PM EDT Sat Apr 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Dmg 3 S Wilton 36.84N 84.04W
04/04/2025 Knox KY Public
Delayed social media report (w/ pictures) of
snapped tree trunks and scattered downed
branches along Eaton Fork Road in Knox
County. Time estimated via radar.
&&
JMMThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 8:03 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Estill, Fleming, Lee, Menifee and 5 more | 12 hr |
| Apr 5, 8:07 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, Lee, McCreary and 5 more | 15 hr |
| Apr 5, 8:22 PM EDT | Special Weather Statement | JKL | Bath, Estill, Menifee, Montgomery, Powell, Wolfe | 38 min |
| Apr 5, 8:58 PM EDT | Special Weather Statement | JKL | Laurel, Whitley | 32 min |
| Apr 6, 3:34 AM EDT | Freeze Watch | JKL | Bath, Breathitt, Clay, Elliott, Estill, Fleming and 18 more | 25 hr |
| Apr 6, 11:28 AM EDT | River Flood Advisory | JKL | Lee | 46 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.